MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a driveline disconnect and no external power alarms was confirmed via the submitted log file.The system controller was not returned for analysis; however, a log file was submitted for review and data spanning approximately 1032 days was reviewed (b)(6)2024 - (b)(6) 2025 per the timestamps).On (b)(6) 2024 at 7:37:48, the pump stopped due to the driveline being briefly disconnected.This event was associated with low flow hazard, low speed hazard, and driveline disconnected alarms.After the driveline disconnect alarm self-resolved at 7:44:50, the pump ramped up to the fixed speed and resumed operation for the remainder of the file without issue.A no external power alarm consistent with a double power cable disconnect was observed on (b)(6) 2024 from 7:39:57 - 7:40:45.No other notable events or alarms were captured, and the pump appeared to function as intended at the fixed speed while the driveline was connected.Multiple good faith efforts were sent to retrieve additional information regarding the serial number of the system controller and why the driveline was disconnected; however, no response was received.The root cause for the reported driveline disconnect alarm was unable to be conclusively determined through this analysis.The root cause for the reported no external power alarm on li-ion batteries was determined to be user error.The heartmate ii patient handbook (section 2 ¿how your heart pump works¿) instructs users to always ensure that their driveline is secured within the system controller.If the driveline is disconnected, the pump will stop, as the pump cannot run without power.If the driveline disconnects from the system controller, reconnect it right away to restart the pump.The heartmate ii patient handbook (section 5 ¿alarms and troubleshooting¿) instructs users on how to resolve the driveline disconnected alarm: 1.Immediately reconnect the driveline to the system controller and move the driveline safety tab on the system controller to the locked position (see page 31) 2.If alarm persists after reconnecting the driveline, press any button on the system controller to potentially resolve.3.If driveline is connected and alarm persists, replace the system controller with a programmed backup system controller.4.Immediately call hospital contact if steps 1 ¿ 3 do not resolve the alarm.The heartmate ii patient handbook (section titled ¿emergency contact list¿) cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No serial number or lot number was provided by the customer to perform a device history record review.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was noted to have multiple no external power, low flow alarms, low speed advisory, pump off, and driveline disconnect alarms on various dates.Log files were sent for review.The log file appeared to indicate that the system controller had been in use since (b)(6) 2024.Following the initial connection alarms, the pump resumed the programmed set speed.Clusters of low flow hazard events were recorded between 14dec2024-29dec2024.These flow readings did not appear to be the result of any external equipment malfunction.The controller appeared to have lost external power on (b)(6) 2024 while utilizing the mobile power unit (mpu).The controller did switch appropriately to the external backup battery (ebb) when external power was lost.The alarms resolved once external power was restored.Additionally, the data that was reviewed showed a transient power/flow elevation on (b)(6) 2024.The elevation did not appear to be a result of any equipment malfunction and was most likely patient related.Based on the data visible the mechanical circulatory support (mcs) equipment was operating as intended electronically and mechanically.
 
Additional Manufacturer Narrative
D4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information provided.A supplemental report will be submitted once the manufacturer investigation is complete.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21192611
Report Number2916596-2025-00479
Device Sequence Number8640118
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number103696
Device Catalogue Number103696
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2025
Supplement Date Received by Manufacturer03/24/2025
Initial Report FDA Received Date01/20/2025
Supplement Report FDA Received Date04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age80 YR
Patient SexFemale
Patient Weight58 KG